Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

September 23, 2017Chattooga County, Georgia

NWS Atlanta, GA issued this special weather statement at Sep 23, 2017, 5:54 PM EDT for Chattooga County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2017, 5:54 PM EDT (21:54 UTC)
Expired
Sep 23, 2017, 6:30 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS82 KFFC 232154
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
554 PM EDT SAT SEP 23 2017
 
GAZ011-232230-
Chattooga GA-
554 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHATTOOGA COUNTY UNTIL
630 PM EDT...

At 554 PM EDT...a strong thunderstorm was over Lyerly, or near
Summerville...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Summerville, Lyerly, Menlo, Berryton, Chattoogaville, James H. Floyd
State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3454 8540 3439 8529 3437 8533 3434 8535
      3428 8544 3429 8546 3450 8551
TIME...MOT...LOC 2154Z 059DEG 11KT 3443 8543 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Sep 23, 3:21 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 23, 3:21 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT Sat Sep 23 2017

.SHORT TERM /Tonight through Sunday Night/...

Isolated convection developing as expected this afternoon over north
GA and areas near KCSG. This activity will move SW as it did last
two days and again could be strong and perhaps approach severe
levels, though intensity likely will be a bit weaker than yesterday
as SBCAPE currently 1000-2000 J/kg. Yesterday's SBCAPE closer to
2000 J/kg.

After convection dissipates after 9pm, no significant weather impacts
expected in the rest of the short term forecast period. 12Z
local/NWS hires model guidance including 3km NAM nest in good
agreement showing active weather this afternoon and no convection
Sunday. Patchy light fog possible again Sun morning but will
dissipate after 9a. And until we can get rid of high-amplitude long
wave ridging over the eastern CONUS, will continue to see temps well
above normal.

SNELSON

&&

.LONG TERM /Monday through Saturday/...

Made some slight adjustments to late period pops again given some
trends on a less robust front for Thursday. Kept thunder in for
consistency though one could justify too stable at least for
initial passage but progged instability could moderate back from
the southeast for the end of the week. Otherwise did a latest
refresh on recent blend of guidance and forecast looks largely on
track for a nice dry and abnormally warm week. Previous discussion
follows...

Baker

PREV DISCUSSION... /Issued 340 AM EDT Sat Sep 23 2017/

LONG TERM /Sunday Night through Friday/...

No real changes to the recent extended forecast trends seen with this
model cycle. Medium range models continue to keep the region under a
large, but not particularly strong, upper-level ridge through all
but the tail-end of the period. Upper trough breaks down the ridge as
we head into Thursday/Friday of next week and a surface trough
develops across the coastal Carolinas and into central/south Georgia
in the wake of Maria as she sweeps up the east coast. Persistent
northeast to north low-level flow keeps the region stable through the
period, and this stable airmass and the absence of strong upper
dynamics or low-level forcing keeps POPs low with this late-week
system. Dry and above seasonal normal temperatures reign until then,
replaced by more seasonal temperatures as we head into next weekend.

20

&&

.AVIATION...
18Z Update...
Isold SHRA/TSRA possible this afternoon at most forecast points
through coverage really too low to mention directly in forecast.
Have added VCSH to indicate potential for isold SHRA near
airports. VFR conditions expected thru forecast at most
locations though MVFR vsbys will be possible at airports prone to
radiational fog between 09-12Z. Sfc winds will remain east at
5-10kts daytime and less than 5 kts overnight.

//ATL Confidence...18Z Update...
Medium confidence on SHRA/TSRA likelihood this afternoon.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  86  66  87 /  10  10   5   5
Atlanta         68  86  68  86 /  10  10   5  10
Blairsville     59  82  59  83 /  20  10   5  10
Cartersville    65  87  64  88 /  20  10   5  10
Columbus        69  89  69  89 /  10  10   5  10
Gainesville     66  84  66  85 /  10  10   5  10
Macon           65  88  66  88 /  10   5   5   5
Rome            64  87  64  88 /  20  10   5  10
Peachtree City  65  86  65  87 /  10  10   5  10
Vidalia         68  88  68  88 /  20   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....20/Baker
AVIATION...SNELSON
Hazardous weather outlook, Sep 23, 12:22 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1222 PM EDT Sat Sep 23 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1222 PM EDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon and
evening across north and central Georgia. Some storms could become
strong with the main threats of hail, gusty winds, lightning and
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance of thunderstorms Thursday and Friday. The primary
hazards will be lightning, along with brief heavy rain and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 23, 4:27 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
427 PM EDT SAT SEP 23 2017

GAZ006>008-232115-
Gilmer GA-Union GA-Fannin GA-
427 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER...
NORTHWESTERN UNION AND EASTERN FANNIN COUNTIES UNTIL 515 PM EDT...

At 427 PM EDT...a strong thunderstorm was over Hurst, or 9 miles east
of Blue Ridge...moving southwest at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Blue Ridge, Morganton, Dial, Hemp, Margret, Pisgah, Mineral Bluff,
Hurst, Loving and Jones Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3496 8411 3476 8399 3465 8428 3490 8441
TIME...MOT...LOC 2027Z 066DEG 6KT 3485 8416

HAIL...0.25IN
WIND...40MPH
Special weather statement, Sep 23, 4:35 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
435 PM EDT SAT SEP 23 2017

GAZ002-004-011-232115-
Chattooga GA-Whitfield GA-Walker GA-
435 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
SOUTHWESTERN WHITFIELD AND SOUTHEASTERN WALKER COUNTIES UNTIL 515 PM
EDT...

At 434 PM EDT...a strong thunderstorm was over Villanow, or 9 miles
southwest of Dalton...moving southwest at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Naomi, Subligna, Suttles Mill and Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3463 8502 3461 8505 3462 8506 3460 8506
      3459 8509 3459 8511 3457 8512 3453 8518
      3470 8524 3473 8507
TIME...MOT...LOC 2034Z 066DEG 6KT 3467 8509

HAIL...0.25IN
WIND...40MPH
Special weather statement, Sep 23, 4:37 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
437 PM EDT SAT SEP 23 2017

GAZ007-232100-
Gilmer GA-
437 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER COUNTY UNTIL
500 PM EDT...

At 437 PM EDT...a strong thunderstorm was near Talona, or near
Ellijay. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ellijay, East Ellijay, Talona, Roundtop and Cartecay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3458 8436 3456 8450 3456 8453 3455 8455
      3472 8461 3475 8445
TIME...MOT...LOC 2037Z 310DEG 4KT 3464 8448

HAIL...0.25IN
WIND...40MPH
Special weather statement, Sep 23, 5:16 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
516 PM EDT SAT SEP 23 2017

GAZ002-011-232145-
Chattooga GA-Walker GA-
516 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA AND
SOUTHERN WALKER COUNTIES UNTIL 545 PM EDT...

At 516 PM EDT...a strong thunderstorm was over Subligna, or 8 miles
northeast of Summerville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Trion, Subligna and Tidings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3462 8520 3455 8513 3452 8515 3449 8516
      3440 8526 3459 8541
TIME...MOT...LOC 2116Z 053DEG 3KT 3455 8522

HAIL...0.25IN
WIND...40MPH
Special weather statement, Sep 23, 5:30 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
530 PM EDT SAT SEP 23 2017

GAZ019-030-232200-
Polk GA-Floyd GA-
530 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK AND SOUTHWESTERN
FLOYD COUNTIES UNTIL 600 PM EDT...

At 530 PM EDT...a strong thunderstorm was over Cave Spring, or near
Cedartown...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cedartown, Cave Spring, Etna and Esom Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3419 8530 3405 8518 3390 8537 3390 8538
      3391 8539 3415 8544
TIME...MOT...LOC 2130Z 059DEG 12KT 3410 8529

HAIL...0.25IN
WIND...40MPH
Special weather statement, Sep 23, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
554 PM EDT SAT SEP 23 2017

GAZ011-232230-
Chattooga GA-
554 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHATTOOGA COUNTY UNTIL
630 PM EDT...

At 554 PM EDT...a strong thunderstorm was over Lyerly, or near
Summerville...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Lyerly, Menlo, Berryton, Chattoogaville, James H. Floyd
State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3454 8540 3439 8529 3437 8533 3434 8535
      3428 8544 3429 8546 3450 8551
TIME...MOT...LOC 2154Z 059DEG 11KT 3443 8543

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:31 PM EDTSpecial Weather StatementFFCPickens44 min
Sep 23, 4:05 PM EDTSpecial Weather StatementFFCGordon40 min
Sep 23, 4:12 PM EDTSevere Thunderstorm WarningFFCBartow23 min
Sep 23, 4:18 PM EDTSpecial Weather StatementFFCPickens42 min
Sep 23, 4:27 PM EDTSpecial Weather StatementFFCFannin48 min
Sep 23, 4:35 PM EDTSpecial Weather StatementFFCWalker40 min
Sep 23, 4:37 PM EDTSpecial Weather StatementFFCGilmer23 min
Sep 23, 4:47 PM EDTSevere Thunderstorm WarningFFCFannin43 min
Sep 23, 5:16 PM EDTSpecial Weather StatementFFCChattooga29 min
Sep 23, 5:30 PM EDTSpecial Weather StatementFFCPolk30 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.